New York, 2009Hail and Damaging Winds in New York, July 26, 2009
July 26, 2009 · NWS BGM · 9 events in 6 counties and zones
An upper level low pressure system pushed a slow moving cold front across upstate New York during the afternoon. Scattered thunderstorms developed along and near the front, and several of these storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system pushed a slow moving cold front across upstate New York during the afternoon. Scattered thunderstorms developed along and near the front, and several of these storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 26, 3:06 PM EST, 39 minutes earlier.
Area forecast discussion, Jul 26, 3:06 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
406 PM EDT SUN JUL 26 2009
.SYNOPSIS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL SLOWLY DIMINISH
TONIGHT...AS A FRONTAL BOUNDARY WEAKENS. MONDAY AND TUESDAY SHOULD
BE DRIER THAN RECENT DAYS...WITH SEASONABLE TEMPERATURES.
HIT AND MISS SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY
AFTERNOON...BUT MANY PLACES WILL BE RAIN-FREE.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...UPDATED AT 405 PM...
SHORT CONVECTIVE LINES ARE SLOWLY INCREASING ACROSS NY/PA AT THIS
TIME...AS FORCING FROM AN UPPER-LEVEL WAVE INTERACTS WITH A
MOIST/DESTABILIZING AIR MASS IN PLACE. THE MOST NUMEROUS STORMS
ARE STILL ANTICIPATED TO OCCUR ACROSS OUR SOUTHEASTERN ZONES LATE THIS
AFTERNOON INTO THE EARLY EVENING...CLOSER TO A RESIDUAL FRONTAL
BOUNDARY...HIGHER DEW POINTS...AND THE STRONGEST DEEP-LAYERED
SHEAR. WE BELIEVE OUR GREATEST SEVERE THREAT WILL BE EAST OF
INTERSTATE 81 AND SOUTH OF INTERSTATE 88...ALTHOUGH MORE ISOLATED
SEVERE COULD ALSO OCCUR FARTHER NORTH AND WEST. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHEAST PA...AND
PORTIONS OF NYS SOUTHERN TIER.
BY LATER THIS EVENING...CONVECTION SHOULD DIMINISH...AS FORCING
WANES AND THE ENVIRONMENT STABILIZES. PATCHY FOG MAY FORM LATE AT
NIGHT...ESPECIALLY WHERE MORE RAIN FALLS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
MONDAY AND TUESDAY LOOK QUIETER THAN RECENT DAYS...AS HEIGHTS ARE
PROGGED TO RISE OVER THE NORTHEASTERN U.S. ONE MORE UPPER-LEVEL
WAVE IS EXPECTED TO TRAVERSE THE FORECAST AREA MONDAY
AFTERNOON...SO WEVE RETAINED A MENTION OF SHOWERS AND STORMS.
FROM THIS VANTAGE POINT...TUESDAY LOOKS MOSTLY RAIN-FREE.
BY WEDNESDAY AFTERNOON...THE NEXT COLD FRONT IS EXPECTED TO
APPROACH FROM THE NORTH AND WEST...WITH AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS AGAIN AT THAT TIME.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
USED HPC GUIDE FOR EXTENDED WHICH WAS PRIMARILY BASED ON ECMWF AND
ENSEMBLES. THE PATTERN OF THE LAST WEEK WILL CONTINUE THROUGH THE
NEXT WEEK AS WELL. LONG WAVE TROUGH OVER GREAT LAKES WITH MOIST
SOUTHWESTERLY FLOW ACROSS PA AND NY. THIS WILL KEEP CLOUDS...NEAR
SEASONABLE TEMPS...SCATTERED SHOWERS...AND AFTERNOON THUNDERSTORMS
IN THE FORECAST THROUGH NEXT WEEKEND.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
GENERALLY VFR ACROSS THE AREA WITH SCATTERED MVFR CIGS IN SHOWERS.
INCREASING SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING WITH HEAVY RAIN AND GUSTY WINDS AND IFR CONDITIONS.
STORMS WILL DIMINISH AFTER 00Z WITH SKIES GENERALLY VFR. AFTER 08Z
AREAS OF MVFR VSBY IN FOG AND CIGS IN STRATUS IS POSSIBLE ACROSS
THE SRN TIER NY AND NE PA. KELM MAY GO IFR IN THE VALLEY BETWEEN
09 AND 13Z. AFT 15Z MON VFR.
OUTLOOK...
MON NIGHT THROUGH FRI...MAINLY VFR RETURNS...BUT BRIEF RESTRICTIONS
POSSIBLE IN AFTERNOON/EVENING THUNDERSTORMS. EARLY MORNING
RESTRICTIONS ALSO POSSIBLE IN FOG...MOSTLY KELM.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...BMW
AVIATION...BMW
Hazardous weather outlook, Jul 26, 3:04 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
404 PM EDT SUN JUL 26 2009
NYZ056-057-062-PAZ039-040-043-044-047-048-072-272015-
BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
404 PM EDT SUN JUL 26 2009
...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THUNDERSTORMS WILL SLOWLY INCREASE IN COVERAGE LATE THIS AFTERNOON
INTO THE EARLY EVENING. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL...STRONG WINDS...AND HEAVY RAIN THE PRIMARY
THREATS.
STORMS SHOULD DIMINISH...BOTH IN INTENSITY AND COVERAGE...LATER
THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.
NYZ009-015>018-022>025-036-037-044>046-055-PAZ038-272015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BRADFORD-
404 PM EDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL...STRONG WINDS...AND HEAVY RAIN THE PRIMARY THREATS.
STORMS SHOULD DIMINISH AFTER 7 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MJ
In the hours before
Special weather statement, Jul 26, 1:45 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT SUN JUL 26 2009
NYZ015>017-261945-
CAYUGA NY-SENECA NY-YATES NY-
245 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN YATES...
NORTHERN SENECA AND WEST CENTRAL CAYUGA COUNTIES...
* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES WEST
OF WATERLOO...AND MOVING NORTHEAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
PACKWOOD CORNERS AT 255 PM EDT...
WATERLOO AT 300 PM EDT...
DUBLIN AND SENECA FALLS AT 310 PM EDT...
MAGEE AT 315 PM EDT...
LEHIGH VALLEY JUNCTION AND CAYUGA AT 320 PM EDT...
TYRE AT 325 PM EDT...
MONTEZUMA AT 340 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
IF ON OR NEAR THE NORTHERN ENDS OF SENECA AND CAYUGA LAKES...SEEK
SHELTER NOW. GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE.
TAC
Special weather statement, Jul 26, 2:22 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT SUN JUL 26 2009
NYZ023>025-055-PAZ038-262015-
BRADFORD PA-CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
322 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORM WILL AFFECT CHEMUNG...EXTREME SOUTHEASTERN
SCHUYLER...NORTHWESTERN BRADFORD...SOUTHWESTERN TOMPKINS AND WEST
CENTRAL TIOGA COUNTIES...
* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR PINE
CITY...AND MOVING NORTHEAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SOUTHPORT AND WEST ELMIRA AT 335 PM EDT...
ELMIRA AND LOWMAN AT 340 PM EDT...
HORSEHEADS AT 345 PM EDT...
HORSEHEADS NORTH AT 350 PM EDT...
BREESPORT AND OWENS MILL AT 355 PM EDT...
ERIN AND LOCKWOOD AT 405 PM EDT...
SWARTWOOD AND CAYUTA AT 410 PM EDT...
VAN ETTEN AND NORTH SPENCER AT 415 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
MJ
Special weather statement, Jul 26, 3:35 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT SUN JUL 26 2009
NYZ025-044-055-056-262130-
BROOME NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
435 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHERN
CORTLAND...NORTHERN BROOME...SOUTHEASTERN TOMPKINS AND TIOGA
COUNTIES...
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
SPENCER...AND MOVING NORTHEAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WEST CANDOR AT 450 PM EDT...
CATATONK AT 455 PM EDT...
CATATONK AND WILLSEYVILLE AT 500 PM EDT...
CANDOR AT 505 PM EDT...
WELTONVILLE AT 515 PM EDT...
JENKSVILLE AT 520 PM EDT...
WEST NEWARK AND JENKSVILLE AT 525 PM EDT...
NEWARK VALLEY AND BERKSHIRE AT 530 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
MJ
Thunderstorm Wind, Tioga
- When
- July 26, 3:45 PM EST
- Where
- Tioga County, 0.51 mi W of Candor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.230, -76.340
Several trees were blown down in the town of Candor.
Thunderstorm Wind, Tioga
- When
- July 26, 4:03 PM EST
- Where
- Tioga County, 2.91 mi SE of West Newark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.220, -76.190
Numerous trees and wires were blown down across Newark Valley.
Thunderstorm Wind, Broome
- When
- July 26, 4:20 PM EST
- Where
- Broome County, Nanticoke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 42.280, -76.070
Numerous trees and wires were knocked down on Greenwood Park Road in Nanticoke.
Thunderstorm Wind, Tioga
- When
- July 26, 4:20 PM EST
- Where
- Tioga County, 0.35 mi E of East Berkshir
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.300, -76.123
A large part of a tree was snapped off on Ketchumville Road in East Berkshire.
Hail, Onondaga
- When
- July 26, 5:05 PM EST
- Where
- Onondaga County, Jordan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.070, -76.470
Hail, Cayuga
- When
- July 26, 5:10 PM EST
- Where
- Cayuga County, Auburn
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.930, -76.570
Thunderstorm Wind, Onondaga
- When
- July 26, 5:15 PM EST
- Where
- Onondaga County, 1.57 mi N of Halfway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.043, -76.402
A downed tree blocked Fikes Road, and wires were also blown down.
Thunderstorm Wind, Chenango
- When
- July 26, 5:40 PM EST
- Where
- Chenango County, Norwich
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 42.530, -75.520
Trees and wires were blown down in and around Norwich.
Thunderstorm Wind, Otsego
- When
- July 26, 6:20 PM EST
- Where
- Otsego County, 2.63 mi WNW of Oaksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.740, -75.050
Two trees were blown down on County Highway 28 in the town of Otsego.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Jersey, July 26, 20091 death · 3 injured · $44,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New Jersey, July 26, 200912 injured · $2.2 million · 1 in hail · 14 events
- Heat in California, July 26, 20091 death · 3 injured · 1 event
- Rip Current in Michigan, July 26, 20091 death · 1 event
- Damaging Winds in North Carolina, July 26, 2009$5.0 million · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 26, 20093 injured · $532,000 · 1 in hail · 6 events
- Tornado in New York, July 26, 2009$300,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, July 26, 2009$450,000 · 1.5 in hail · 5 events
- Lightning Strike in Georgia, July 26, 2009$450,000 · 1 event
- Flash Flooding and Hail in Tennessee, July 26, 2009$156,000 · 1.75 in hail · 11 events
- Flash Flood and Hail in Virginia, July 26, 20091 injured · $34,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, July 26, 2009$84,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187513, 187511, 187510, 187516, 187507, 187508, 187519, 187514, 187520.